Alert archive / Wyoming / Special Weather Statements in 2016
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at Oct 3, 2016, 4:21 AM MDT for Fremont County, Wyoming. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2016, 4:21 AM MDT (10:21 UTC)
- Expired
- Oct 3, 2016, 5:15 AM MDT
- In force
- 54 min
- Issued by
- NWS Riverton, WY
County Fremont County, WY
The radar
The Riverton/Lander radar (KRIW), 10 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 10.4 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 2014 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
011
WWUS85 KRIW 031021
SPSRIW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
421 AM MDT MON OCT 3 2016
WYZ007-017>019-031115-
LANDER FOOTHILLS-WIND RIVER BASIN-OWL CREEK AND BRIDGER
MOUNTAINS-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
421 AM MDT MON OCT 3 2016
AT 418 AM MDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A
LINE EXTENDING FROM 10 MILES NORTHWEST OF FORT WASHAKIE THROUGH
HUDSON TO 6 MILES NORTH OF SWEETWATER STATION. MOVEMENT WAS
NORTHEAST AT 30 TO 40 MPH.
THESE LINE OF STORMS WILL BE CAPABLE OF PROLIFIC LIGHTNING...WINDS
BETWEEN 20 AND 40 MPH...BRIEF VERY HEAVY RAINFALL AND VERY SMALL
HAIL AS THEY PUSH NORTHEAST ACROSS THE WIND RIVER BASIN.
THUNDERSTORMS WILL BE NEAR...
MORTON AND PILOT BUTTE RESERVOIR AROUND 430 AM MDT.
SAND DRAW AROUND 435 AM MDT.
PAVILLION AND ARAPAHOE AROUND 440 AM MDT.
RIVERTON AROUND 450 AM MDT.
OCEAN LAKE AROUND 500 AM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4247 10815 4278 10874 4320 10905 4324 10903
4359 10873 4307 10752
TIME...MOT...LOC 1018Z 212DEG 22KT 4315 10887 4291 10868 4264 10819
$$
21What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Oct 3, 2:22 AM MDT, 1 hour 59 minutes earlier.
Area forecast discussion, Oct 3, 2:22 AM MDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Riverton WY 222 AM MDT MON OCT 3 2016 .SHORT TERM...Today Through Wednesday Night Radar maintaining good coverage for shower activity, with some isolated thunderstorms. The main bulk of moisture is west of the Continental Divide as expected, with some showers spreading further eastward. Snowfall will be found through the overnight hours, with temperatures consistently dropping this morning. The area of low pressure causing ongoing shower activity is anticipated to dive south around the ID/OR/NV border this morning. This system will then lift through Wyoming today, with the core of the low reaching eastern Montana by this evening. As this system progresses, widespread cooling temperatures and shower activity is expected. Snowfall across the western and central mountains will be significant at times, with road travel potentially becoming hazardous. Snowfall will develop more of the Bighorn mountains this evening as the system moves through north-central Wyoming. Snowfall will then continue through Wednesday morning for much of the area, with a Winter Weather Advisory added for the Bighorn mountains. Additionally, as this system moves through the state, it will also bring a tighter pressure gradient, with strengthening surface wind expected across the I80 corridor, as well as over the general wind corridor from Rock Springs to Casper. Model guidances remain very supportive of the development of strong surface wind this afternoon and into the early evening hours. The High Wind Watches have been upgraded to High Wind Warnings. As this area of low pressure moves further north and loses its control over the state, a continue moist west-northwest flow will continue over the area with another cold weather system moving over the Pacific Northwest by Wednesday afternoon. Models are not in very good agreement on this upcoming system as far as precipitation placement. However, all models do agree that another round of colder air will be present, with showers noted over portions of the state through Wednesday night. .LONG TERM...Thursday through Monday Models in decent agreement with some energy moving through the base of a longwave trough located across the Central Rockies. This energy combined with steep lapse rates, and neutral or even some weak instability will be enough for isolated to locally scattered showers over much of the area. Snow levels will vary across the forecast area, but should generally be around 6000 feet with even a mix of some snow to valley floors east of the Divide in heavier shower activity even in the afternoon as wet-bulb zero temps remain low despite highs in the 40s. The flow becomes more zonal Friday and Saturday with the possibility of a weak shortwave or two in the flow. Moisture is limited with the best shot over the far northwest. Have limited PoPs to only the far NW mountains, but this might need to be expanded east and southward as models come into better agreement. Medium range models then show the possibility of a stronger shortwave trough impacting the Northern Rockies in the next Monday and Tuesday timeframe. Looks right now the main impact will occur after the day Monday, and thus will keep Monday dry and in the warm sector. High temperatures Thursday will be about 15 degrees below average. By the weekend temperatures will be seasonal to even slightly above average. && .AVIATION.../12Z Issuance/ West of the Continental Divide...KJAC/KBPI/KPNA/KRKS Rain showers and isolated thunderstorms will continue through 21Z. Expect areas of MVFR due to lower CIGS and VSBYS. Low level wind shear will also be an issue at some terminal sites today. Snow showers will develop after 21Z across some of the valley locations with MVFR conditions. KJAC looks to see prevailing snow showers by 00Z through at least 06Z Tuesday. Southwest WY will see isolated snow showers tonight while snow showers continue in northwest WY at least through 06Z. Windy conditions will occur mainly this afternoon with the wind decreasing by 03z in most places. Expect mountains to be frequently obscured today and tonight. East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Scattered showers and isolated thunderstorms through 00z. Low level wind shear will be an issue until 00z at some terminal sites. In northern WY, after 18Z, rain with isolated storms will prevail with MVFR CIGS developing and continuing until 03Z Tue. Then the rain showers will decrease and CIGS will lift to VFR by 06Z Tue. Windy areas will occur today as the storm system moves across WY and into northern WY late this afternoon. KRKS to KCPR look to have the strongest wind speeds with 25 to 35 knots and gusts to 45 knots. The wind will slowly decrease after 00Z Tue. Expect mountains to be frequently obscured today into this evening. && .FIRE WEATHER... Fire weather concerns are fairly minimal over the next few days, as some cold weather systems will be found across the state. Colder air and surges of moisture will bring snowfall across the higher peaks of western Wyoming through Monday morning. The Bighorn mountains also look favorable to see some significant snowfall, with snowfall initiating this afternoon, and continuing through Tuesday afternoon. In addition to potentially significant snowfall, the approaching systems will result in gusty wind, especially across southern Wyoming and Natrona county. Colder temperatures will be found across the area, helping to keep quiet fire weather behavior, other than the strong winds today. && .RIW Watches/Warnings/Advisories... High Wind Warning from noon today to 9 PM MDT this evening for WYZ019-020-027>030. Winter Weather Advisory until 6 AM MDT Tuesday for WYZ012-014- 015-024. Winter Weather Advisory from 6 PM this evening to noon MDT Tuesday for WYZ008-009. && SHORT TERM...Branham LONG TERM...WM AVIATION...AR FIRE WEATHER...Branham
Hazardous weather outlook, Oct 3, 2:49 AM MDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 249 AM MDT MON OCT 3 2016 WYZ001>020-022>030-041200- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 249 AM MDT MON OCT 3 2016 ...WINTER WEATHER ADVISORIES IN EFFECT FOR THE WESTERN MOUNTAINS AND BIGHORN MOUNTAINS THROUGH TUESDAY MORNING... ...HIGH WIND WARNING IN EFFECT THIS AFTERNOON AND EVENING FOR PORTIONS OF CENTRAL AND SOUTHERN WYOMING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT AN APPROACHING AREA OF LOW PRESSURE WILL KEEP SNOWFALL PRESENT OVER THE WESTERN MOUNTAINS TODAY...WITH SNOW ALSO DEVELOPING ACROSS THE BIGHORN MOUNTAINS LATE THIS AFTERNOON. DETAILS REGARDING SNOWFALL CAN BE SEEN IN THE WINTER WEATHER PRODUCTS. HIGH WIND IS EXPECTED TO DEVELOP THIS AFTERNOON ACROSS PORTIONS OF CENTRAL AND SOUTHERN WYOMING...AND LAST INTO THE EVENING HOURS. DETAILS CAN BE SEEN IN THE HIGH WIND PRODUCT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY...SNOWFALL WILL CONTINUE THROUGH THE MORNING HOURS ESPECIALLY OVER THE BIGHORN MOUNTAINS. TOTAL SNOWFALL ACCUMULATIONS OF 5 TO 12 INCHES WILL BE POSSIBLE BY TUESDAY MORNING. WEDNESDAY...PERIODS OF SNOWFALL WILL BE FOUND OVER THE MOUNTAINS WITH COOLING TEMPERATURES EXPECTED ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ANY WIND OVER 45 MPH. THANK YOU. TEAM RIVERTON
In the hours before
Special weather statement, Oct 3, 2:01 AM MDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
201 AM MDT MON OCT 3 2016
WYZ028-030830-
ROCK SPRINGS AND GREEN RIVER-
201 AM MDT MON OCT 3 2016
AT 159 AM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR GREEN
RIVER...MOVING NORTH AT 40 MPH.
THE MAIN HAZARDS FROM THIS STORM WILL BE ALMOST CONTINUOUS
LIGHTNING...BRIEF HEAVY RAINFALL...VERY SMALL HAIL AND GUST TO 35
MPH.
THIS THUNDERSTORM WILL BE NEAR...
PILOT BUTTE AROUND 210 AM MDT.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 79 AND 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4150 10951 4150 10955 4153 10968 4186 10959
4188 10952 4193 10943 4188 10921 4150 10943
4149 10945 4149 10949
TIME...MOT...LOC 0759Z 197DEG 33KT 4157 10954
21Special weather statement, Oct 3, 2:29 AM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
229 AM MDT MON OCT 3 2016
WYZ019-026-028-030-030900-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-UPPER GREEN RIVER BASIN-EAST
SWEETWATER COUNTY-ROCK SPRINGS AND GREEN RIVER-
229 AM MDT MON OCT 3 2016
AT 227 AM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM ABOUT 10
MILES NORTH OF ROCK SPRINGS... MOVING NORTH NORTHEAST AT 45 MPH.
THIS STORM WILL HAVE ALMOST CONTINUOUS LIGHTNING...BRIEF HEAVY
RAINFALL...VERY SMALL HAIL AND GUSTY WINDS TO 35 MPH.
THIS STRONG THUNDERSTORM WILL BE NEAR...
BOARS TUSK AROUND 245 AM MDT.
KILLPECKER DUNE FIELD AROUND 250 AM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4170 10945 4217 10924 4215 10920 4217 10917
4218 10910 4223 10907 4217 10902 4216 10903
4212 10893 4185 10905 4183 10906 4181 10906
4178 10908 4173 10911 4164 10922
TIME...MOT...LOC 0827Z 196DEG 41KT 4177 10930
21Special weather statement, Oct 3, 3:36 AM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
336 AM MDT MON OCT 3 2016
WYZ014-015-018-019-031015-
LANDER FOOTHILLS-GREEN MOUNTAINS AND RATTLESNAKE RANGE-WIND RIVER
MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
336 AM MDT MON OCT 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
415 AM MDT...
AT 332 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF OREGON BUTTES...WHICH IS 38 MILES SOUTH OF LANDER...
MOVING NORTHEAST AT 50 MPH.
THE MAIN HAZARDS FROM THIS STORM WILL STRONG WINDS TO 50 MPH...
ALMOST CONTINUOUS LIGHTNING...AND BRIEF HEAVY RAINFALL AND SMALL
HAIL. ALTHOUGH THE BRUNT OF THE STORM WILL REMAIN SOUTH OF HIGHWAY
26 AS WELL AS ATLANTIC CITY...THE STRONG WINDS OF 50 MPH COULD
IMPACT THOSE AREAS.
THIS STORM COULD IMPACT SWEETWATER STATION BETWEEN 4 AM AND 430 AM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4240 10889 4275 10843 4271 10832 4267 10830
4265 10828 4267 10825 4267 10823 4257 10797
4216 10857
TIME...MOT...LOC 0932Z 224DEG 42KT 4228 10861
21Special weather statement, Oct 3, 4:09 AM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 409 AM MDT MON OCT 3 2016 WYZ001-031800- YELLOWSTONE NATIONAL PARK- INCLUDING THE CITIES OF...LAKE...MAMMOTH...OLD FAITHFUL 409 AM MDT MON OCT 3 2016 SNOW IS EXPECTED TO ACCUMULATE BETWEEN 2 AND 5 INCHES ABOVE 7500 FEET IN YELLOWSTONE BY SUNRISE TUESDAY...WITH ISOLATED HIGHER AMOUNTS TO ABOUT 10 INCHES ABOVE 9500 FEET. MOUNTAIN PASSES IN YELLOWSTONE WILL LIKELY BECOME SLUSHY TO SNOW COVERED AT TIMES TODAY INTO TONIGHT. WYZ002-031800- ABSAROKA MOUNTAINS- 409 AM MDT MON OCT 3 2016 HIGH SNOW LEVELS OF 9500 FEET OR HIGHER THIS MONDAY MORNING WILL DROP TO AROUND 6500 TO 7000 FEET BY LATE AFTERNOON INTO THE EARLY EVENING. SNOWFALL TOTALS OF 2 TO 5 INCHES WILL BE COMMON ABOVE 7500 FEET...WITH SOME AREAS ABOVE 9500 FEET SEEING AROUND 10 INCHES. BEARTOOTH PASS ABOVE 10000 FEET COULD SEE A FOOT OF NEW SNOW BY SUNRISE TUESDAY. THIS COMBINED WITH BLOWING SNOW MIGHT CAUSE BEARTOOTH PASS TO CLOSE. CHIEF JOSEPH HIGHWAY IS EXPECTED TO REMAIN WET TODAY...BUT WILL LIKELY BECOME SLUSHY TO SNOW COVERED TONIGHT. 21
Special weather statement, Oct 3, 4:21 AM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
421 AM MDT MON OCT 3 2016
WYZ007-017>019-031115-
LANDER FOOTHILLS-WIND RIVER BASIN-OWL CREEK AND BRIDGER
MOUNTAINS-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
421 AM MDT MON OCT 3 2016
AT 418 AM MDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A
LINE EXTENDING FROM 10 MILES NORTHWEST OF FORT WASHAKIE THROUGH
HUDSON TO 6 MILES NORTH OF SWEETWATER STATION. MOVEMENT WAS
NORTHEAST AT 30 TO 40 MPH.
THESE LINE OF STORMS WILL BE CAPABLE OF PROLIFIC LIGHTNING...WINDS
BETWEEN 20 AND 40 MPH...BRIEF VERY HEAVY RAINFALL AND VERY SMALL
HAIL AS THEY PUSH NORTHEAST ACROSS THE WIND RIVER BASIN.
THUNDERSTORMS WILL BE NEAR...
MORTON AND PILOT BUTTE RESERVOIR AROUND 430 AM MDT.
SAND DRAW AROUND 435 AM MDT.
PAVILLION AND ARAPAHOE AROUND 440 AM MDT.
RIVERTON AROUND 450 AM MDT.
OCEAN LAKE AROUND 500 AM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4247 10815 4278 10874 4320 10905 4324 10903
4359 10873 4307 10752
TIME...MOT...LOC 1018Z 212DEG 22KT 4315 10887 4291 10868 4264 10819
21The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 6:06 PM MDT | Special Weather Statement | RIW | Johnson | 24 min |
| Oct 2, 8:15 PM MDT | Special Weather Statement | RIW | Hot Springs | 45 min |
| Oct 2, 8:33 PM MDT | Special Weather Statement | RIW | Johnson | 42 min |
| Oct 2, 8:50 PM MDT | Special Weather Statement | RIW | Big Horn | 40 min |
| Oct 2, 9:28 PM MDT | Special Weather Statement | RIW | Big Horn | 32 min |
| Oct 3, 2:01 AM MDT | Special Weather Statement | RIW | Sweetwater | 29 min |
| Oct 3, 2:29 AM MDT | Special Weather Statement | RIW | Sweetwater | 31 min |
| Oct 3, 2:42 AM MDT | High Wind Warning | RIW | Fremont, Lincoln, Natrona, Sweetwater | 21 hr |
| Oct 3, 3:36 AM MDT | Special Weather Statement | RIW | 39 min | |
| Oct 3, 4:34 AM MDT | Special Weather Statement | RIW | 26 min | |
| Oct 3, 6:26 AM MDT | Special Weather Statement | RIW | Big Horn, Washakie | 49 min |
Nearby
Special Weather Statements in Wyoming, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.